Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 13, 2018, 4:34 PM CDT for Fremont County, Iowa; Nemaha County, Otoe County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 4:34 PM CDT (21:34 UTC)
- Expired
- Apr 13, 2018, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Nemaha County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:42 PM CDT | HAIL 0.88 | Auburn, NE | |
| Apr 13, 4:55 PM CDT | TSTM WND GST 62 | 5 S Nebraska City, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -547 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
613
WUUS53 KOAX 132134
SVROAX
IAC071-NEC127-131-132200-
/O.NEW.KOAX.SV.W.0009.180413T2134Z-180413T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
434 PM CDT FRI APR 13 2018
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
South central Fremont County in southwestern Iowa...
Nemaha County in southeastern Nebraska...
Southeastern Otoe County in southeastern Nebraska...
* Until 500 PM CDT
* At 433 PM CDT, a severe thunderstorm was located near Auburn, or 24
miles northwest of Falls City, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Auburn, Hamburg, Peru, Brownville, Julian, 7 Miles South Of Auburn
and 8 Miles South Of Johnson.
This includes the following highways...
Highway 136 in Nebraska between mile markers 226 and 240.
Highway 75 in Nebraska between mile markers 20 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa...and southeastern Nebraska.
LAT...LON 4027 9602 4065 9586 4058 9561 4059 9576
4058 9578 4052 9575 4052 9570 4056 9568
4055 9565 4052 9566 4051 9569 4047 9569
4046 9565 4043 9564 4042 9566 4040 9565
4026 9573
TIME...MOT...LOC 2133Z 207DEG 43KT 4036 9587
HAIL...1.00IN
WIND...60MPH
$$
MEAD1 follow-up statement
367
WWUS53 KOAX 132143
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
443 PM CDT FRI APR 13 2018
IAC071-NEC127-131-132200-
/O.CON.KOAX.SV.W.0009.000000T0000Z-180413T2200Z/
Fremont IA-Nemaha NE-Otoe NE-
443 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL FREMONT...NEMAHA AND SOUTHEASTERN OTOE COUNTIES...
At 442 PM CDT, a severe thunderstorm was located near Auburn, or 25
miles west of Tarkio, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Auburn, Hamburg, Peru, Brownville, Julian, 7 Miles South Of Auburn
and 8 Miles South Of Johnson.
This includes the following highways...
Highway 136 in Nebraska between mile markers 226 and 240.
Highway 75 in Nebraska between mile markers 20 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa...and southeastern Nebraska.
LAT...LON 4027 9602 4065 9586 4058 9561 4059 9576
4058 9578 4052 9575 4052 9570 4056 9568
4055 9565 4052 9566 4051 9569 4047 9569
4046 9565 4043 9564 4042 9566 4040 9565
4026 9573
TIME...MOT...LOC 2142Z 202DEG 37KT 4042 9587
HAIL...1.00IN
WIND...60MPH
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:59 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 13, 3:59 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
359 PM CDT Fri Apr 13 2018
.SHORT TERM...(Tonight through Monday)
Issued at 340 PM CDT Fri Apr 13 2018
...BLIZZARD CONDITIONS EXPECTED LATER TONIGHT INTO SATURDAY...
The overall forecast is playing about as expected, with blizzard
conditions developing in northeast NE later tonight. Meanwhile,
severe storms have developed in western IA this afternoon, just
north of a warm front that extends from a surface low that
currently exists between Lincoln and Omaha. Meanwhile severe storms
firing along the dry line in eastern KS will move into southeast
NE within the next 45 minutes. A tornado watch remains in effect
for western IA and extreme southeast NE until 02z.
Regarding headlines, we did expand the blizzard warning a little
further east and south, to include areas northwest of a line from
Seward to Columbus to Thurston, NE. Further east, either winter
storm warnings or winter weather advisories were issued where
winds may lower and snowfall amounts may be lighter. Headlines
remain in effect until 7 pm Saturday. At that time, snow amounts
and winds will winding down. We may have to eventually extend some
of these winter headlines a little further into Saturday evening.
A few snow showers could linger across western IA Sunday morning,
but essentially the event is over by that time.
Regarding snowfall amounts, they did trend up just slightly,
looking for 8 to 15 inches in northeast NE, transitioning to 1
to 2 inches along I80, and an inch or less in extreme southeast NE
and southwest IA. With the strong winds gusting to 45 mph or
higher for much of the area, getting an accurate measurement may
become quite difficult. And along I80, amounts may tend to melt on
treated roads. There could be a light glazing with wet untreated roads
as temps drop below freezing, but overall not expecting
significant icing with this system.
Regarding visibility, where the blizzard warning is in effect, we
are expecting widespread visibility 1/4 or less with whiteout
conditions, especially in open areas. This will create significant
blowing and drifting snow. Travel may become impossible in parts
of central through northeast NE. Reports from central NE suggest
this is already occurring, and it should move eastward overnight.
Opted to expand the blizzard warning southward to include I80
eastward up to Seward.
Dry weather on Monday.
.LONG TERM...(Monday night through Friday)
Issued at 340 PM CDT Fri Apr 13 2018
Given the immediate short term weather concerns, did not have a
lot of time to spend on this period. Model blends suggest another
chance of mostly rain Tuesday afternoon into early Wednesday, and
another chance of rain next Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1256 PM CDT Fri Apr 13 2018
Variable ceilings and surface winds at KOMA/KLNK with the warm
front in the vicinity/just to the south. Thunderstorms possible
near KOMA this afternoon and think storms may remain east of
KLNK, but included showers there. Will need to metwatch and adjust
as needed as convection develops. IFR/LIFR conditions at KOFK
with showers and isolated thunderstorms possible with ra/sn around
06Z changing to all snow/blsn around 08Z. Northeast to north winds
will increase 20-30kts with gusts 30 to 38kts.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
NEZ045-052-053-066-067-078-088-089.
Blizzard Warning from 4 AM to 7 PM CDT Saturday for NEZ015-033-
043-050-065.
Winter Storm Warning from 7 AM to 7 PM CDT Saturday for NEZ034-
044-051.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ018-032-
042.
Blizzard Warning from 10 PM this evening to 7 PM CDT Saturday
for NEZ012-017-030-031.
Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
NEZ011-016.
IA...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
IAZ055-056.
Winter Storm Warning from 7 AM to 7 PM CDT Saturday for IAZ043.
&&
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...ZapotocnyHazardous weather outlook, Apr 13, 11:51 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1151 AM CDT Fri Apr 13 2018 NEZ011-012-016>018-030-031-140700- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison- 1151 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms today. Some small hail could occur, but widespread severe storms are not expected. Rain will change over to snow tonight, with blizzard conditions developing. North or northwest winds will increase into the 25 to 35 mph range with gusts to 50 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The snow that develops tonight will continue on Saturday, and strong winds will continue as well. Total snow amounts from 6 to 14 inches are are forecast. A blizzard warning has been issued for tonight and Saturday. Travel could become impossible and preparations should be made now to should you not be able to travel or should there be power outages over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through Tonight. IAZ043-NEZ015-032>034-042>044-050-051-065-140700- Monona-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler- Saunders-Seward- 1151 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon and some hail or gusty winds could occur. The chance for severe storms is highest east of a line from around Pender to Lincoln and Beatrice. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will change to snow from northwest to southeast tonight and then a mix of precipitation is expected Saturday. Snowfall amounts from 3 to 6 inches are forecast, combined with northwest winds increasing to 25 to 35 mph with higher gusts to 50mph. Areas of blowing snow will be possible, and near blizzard conditions could develop. Thus, a winter storm watch remains in effect from late tonight into Saturday. Prepare now should travel be limited or if power outages occur over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon or early this evening. IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-088>093- 140700- Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page- Washington-Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson- Gage-Johnson-Nemaha-Pawnee-Richardson- 1151 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon and into this evening. Chances will be highest from about 3 pm to 9 pm in southwest Iowa and far eastern Nebraska. The main threats are hail, strong winds, and isolated tornadoes. The tornado risk is highest east of a line from Tecumseh to Arlington to Harlan and includes parts of east central and southeast Nebraska into southwest Iowa. These storms are expected to quickly develop and will be fast moving. The storms are expected to develop near a warm front and ahead of a dryline as stronger forcing moves into the area this afternoon, so there may be a couple of areas where storms initiate. Prepare now to avoid being caught traveling or outside should storms develop in your area. There will be very high fire danger over parts of southeast Nebraska this afternoon, and the fire danger index could briefly rise into the extreme category. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will become mixed with and change to snow later tonight and Saturday, while northwest winds increase to 25 to 35 mph with higher gusts to 50 mph. An inch or two of snow could accumulate, and the strong winds could cause some blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and early this evening. Zapotocny
In the hours before
Local storm report, Apr 13, 3:23 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL AVOCA 41.48N 95.34W
04/13/2018 M0.88 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
CZLocal storm report, Apr 13, 3:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 1 SSE OAKLAND 41.30N 95.39W
04/13/2018 E1.50 INCH POTTAWATTAMIE IA EMERGENCY MNGR
&&
SFORTINLocal storm report, Apr 13, 4:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 3 E HARLAN 41.65N 95.27W
04/13/2018 E0.88 INCH SHELBY IA PUBLIC
&&
SFORTINLocal storm report, Apr 13, 4:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
408 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 2 S OAKLAND 41.28N 95.40W
04/13/2018 E1.75 INCH POTTAWATTAMIE IA STORM CHASER
&&
SFORTINLocal storm report, Apr 13, 4:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 2 S HENDERSON 41.11N 95.43W
04/13/2018 E1.75 INCH MILLS IA STORM CHASER
NICKEL TO QUARTER SIZED HAIL ALSO REPORTED
&&
SFORTINLocal storm report, Apr 13, 4:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 5 E HENDERSON 41.14N 95.33W
04/13/2018 M2.00 INCH MONTGOMERY IA PUBLIC
PICTURED SHARED VIA SM
&&
SFORTINThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 29 min |
| Apr 13, 3:19 PM CDT | Winter Storm Warning | OAX | Monona | 23 hr |
| Apr 13, 3:19 PM CDT | Winter Weather Advisory | OAX | Harrison, Mills, Monona, Pottawattamie, Shelby | 33 hr |
| Apr 13, 3:22 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 23 min |
| Apr 13, 3:27 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 33 min |
| Apr 13, 3:38 PM CDT | Tornado Warning | OAX | Mills, Pottawattamie | 22 min |
| Apr 13, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 38 min |
| Apr 13, 4:06 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 24 min |
| Apr 13, 4:24 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 36 min |
| Apr 13, 4:29 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 31 min |
| Apr 13, 4:47 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 43 min |
| Apr 13, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 33 min |
| Apr 13, 6:36 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 24 min |
| Apr 13, 4:27 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 33 min |
| Apr 13, 4:54 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 14 min |
| Apr 13, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 16 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.